Advertisement
Monday, November 18, 2019
Home News HHS Issues First Opioid Guidance in Years: Don't Abruptly Change Prescriptions

HHS Issues First Opioid Guidance in Years: Don’t Abruptly Change Prescriptions

Clinicians have massively overprescribed opioids in the U.S., contributing in no small part to the ongoing epidemic. In 2012, opioid prescriptions peaked at 255 million and before decreasing drastically to 191 million in 2017.

A factor in this drop: In 2016, the Centers for Disease Control and Prevention issued guidelines that prompted prescribers to limit their usage of pain pills and even cut patients off with minimal tapering.

Now, the Department of Health and Human Services is going back on these recommendations. “Opioids should not be tapered rapidly or discontinued suddenly due to the risks of significant opioid withdrawal,” states one of the first sentences of the HHS’s new guidelines, issued Thursday.

RELATED: The First Study of OUD Recovery Paints a Clearer Picture of the U.S. Opioid Epidemic

For physically dependent patients, the potential side effects are more severe, including acute withdrawal symptoms, exacerbation of pain, serious psychological
distress, and thoughts of suicide. Patients may seek other sources of opioids, potentially including illicit opioids, as a way to treat their pain or withdrawal symptoms.”

Overall, HHS stresses: “Unless there are indications of a life-threatening issue, such as warning signs of impending overdose, HHS does not recommend abrupt opioid dose reduction or discontinuation.

The guidelines also include recommendations based various situations.

When to consider tapering to a reduced dosage or discontinuing opioid therapy

  • Pain has improved
  • The patient requests dosage reduction or discontinuation
  • Pain and function are not meaningfully improved2,3,5
  • The patient is receiving higher opioid doses without evidence of benefit from the higher dose
  • The patient has current evidence of opioid misuse
  • The patient experiences side effects that diminish quality of life or impair function
  • The patient experiences an overdose or other serious event (e.g.,
  • hospitalization, injury) or has warning signs for an impending event such as confusion, sedation, or slurred speech
  • The patient is receiving medications (e.g., benzodiazepines) or has medical conditions (e.g., lung disease, sleep apnea, liver disease, kidney disease, fall risk, advanced age) that increase risk for adverse outcomes
  • The patient has been treated with opioids for a prolonged period (e.g., years), and current benefit-harm balance is unclear

RELATED: What Clinicians Need to Know About Every FDA-Approved CBD Product

Credit: U.S. Department of Health and Human Services

Before initiating a taper…

  • Base decisions to continue or reduce opioids for pain on individual patient needs.
  • Consider whether opioids continue to meet treatment goals, they’re exposing the patient to an increased risk for adverse events and if benefits outweigh risks.
  • Avoid opioid tapering or discontinuation when benefits of opioids
    outweigh risks (e.g., treatment of cancer pain, pain at the end of life).
  • Avoid misinterpreting cautionary dosage thresholds as mandates for dose reduction.
  • Some patients using both benzodiazepines and opioids may require tapering one or both medications to reduce risk for respiratory depression.
  • If benzodiazepines are tapered, they should be tapered gradually due to risks of benzodiazepine withdrawal.
  • Avoid dismissing patients from care. This practice puts patients at high risk and misses opportunities to provide life-saving interventions.
  • Commit to working with your patient to improve function and decrease pain. Use accessible, affordable nonpharmacologic and nonopioid pharmacologic treatments.
  • If your patient has serious mental illness, offer or arrange for consultation with a behavioral health provider before initiating a taper.
  • If a patient exhibits signs of opioid use disorder, assess for OUD with DSM-5 criteria.
  • Consult an expert if considering opioid tapering or managing OUD disorder during pregnancy.
  • Advise patients that there is an increased risk for overdose on abrupt return to a previously prescribed higher dose.

Talking to patients about tapering…

  • Discuss with patients their perceptions of risks, benefits, and adverse effects of continued opioid therapy, and include patient concerns in taper planning.
  • If the current opioid regimen does not put the patient at imminent risk, tapering does not need to occur immediately. Take time to obtain patient buy-in.
  • Tapering is more likely to be successful when patients collaborate in the taper.

How to individualize the taper

  • Consider patient goals and concerns.
  • Use a taper slow enough to minimize opioid withdrawal symptoms and signs.
  • The longer the duration of previous opioid therapy, the longer the taper may take. Common tapers involve dose reduction of 5 percent to 20 percent every four weeks.
  • Slower tapers (e.g., 10% per month or slower) are often better tolerated than more rapid tapers, especially following opioid use for more than a year.
  • Faster tapers can include a decrease of 10 percent of the original dose per week or slower (until 30 percent of the original dose is reached, followed by a weekly decrease of 10 percent of the remaining dose).
  • Tapers might have to be paused and restarted when the patient is ready.
  • Once the smallest available dose is reached, the interval between doses can be extended.
  • More rapid tapers (e.g., over 2-3 weeks) might be needed for patient safety when the risks of continuing the opioid outweigh the risks of a rapid taper.

RELATED: Stop Telling Substance-Abuse Patients Addiction is a ‘Disease’

How to treat symptoms of opioid withdrawal

  • Significant opioid withdrawal symptoms may indicate a need to pause or slow the taper rate.
  • Onset of withdrawal symptoms depends on the duration of action of the opioid medication used by the patient.
  • Symptoms can begin as early as a few hours after the last medication dose or as long as a few days, depending on the duration of action.
  • Early withdrawal symptoms (e.g., anxiety, restlessness, sweating, yawning, muscle aches, diarrhea and cramping) usually resolve after 5-10 days.
  • Some symptoms (e.g., dysphoria, insomnia, irritability) can take weeks to months to resolve.
  • Short-term oral medications can help manage withdrawal symptoms, especially when prescribing faster tapers (e.g., alpha-2 agonists for sweating, tachycardia, and symptomatic medications for muscle aches, insomnia, nausea, abdominal cramping, or diarrhea).

Emotionally support patients as necessary

  • Make sure patients receive appropriate psychosocial support.
  • Acknowledge patient fears about tapering.
  • Tell patients “I know you can do this” or “I’ll stick by you through this.” Make yourself or a team member available to the patient to provide support.
  • Follow up frequently. Successful tapering studies have used at least weekly follow up.
  • Watch closely for signs of anxiety, depression, suicidal ideation, and opioid use disorder and offer support or referral as needed.

References:

HHS Guide for Clinicians on the Appropriate Dosage Reduction or Discontinuation of Long-Term Opioid Analgesics, U.S. Department of Health and Human Services.

Last updated 10/14/2019.

Subscribe to Newsletter

Sponsor

Must Read

Medical news, career advice and lifestyle tips - hand-picked for health professionals and delivered right to your inbox!

JOIN OUR COMMUNITY